Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 101, NWS Huntsville, AL

June 28, 20185 counties in Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jun 28, 2018, 3:03 PM CDT for 5 counties in Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2018, 3:03 PM CDT (20:03 UTC)
Expired
Jun 28, 2018, 3:45 PM CDT
In force
42 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Colbert County, AL, Franklin County, AL, Lawrence County, AL, Limestone County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 105 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 10:46 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1996 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

988 
WUUS54 KHUN 282003
SVRHUN
ALC033-059-079-083-103-282045-
/O.NEW.KHUN.SV.W.0101.180628T2003Z-180628T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
303 PM CDT THU JUN 28 2018

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Southern Limestone County in north central Alabama...
  Southeastern Colbert County in northwestern Alabama...
  Eastern Franklin County in northwestern Alabama...
  Morgan County in north central Alabama...
  Lawrence County in northwestern Alabama...

* Until 345 PM CDT.

* At 303 PM CDT, a severe thunderstorm was located near Moulton,
  moving south at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Decatur, Hartselle, Muscle Shoals, Sheffield, Tuscumbia, Moulton,
  Priceville, Trinity, Falkville and Town Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3478 8770 3472 8684 3463 8678 3455 8679
      3456 8674 3431 8658 3432 8759 3476 8772
TIME...MOT...LOC 2003Z 350DEG 43KT 3456 8732 

HAIL...1.00IN
WIND...60MPH
 
$$

LN
2 follow-up statements
010 
WWUS54 KHUN 282025
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
325 PM CDT THU JUN 28 2018

ALC033-059-079-083-103-282045-
/O.CON.KHUN.SV.W.0101.000000T0000Z-180628T2045Z/
Limestone AL-Colbert AL-Franklin AL-Morgan AL-Lawrence AL-
325 PM CDT THU JUN 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHERN LIMESTONE...SOUTHEASTERN COLBERT...EASTERN FRANKLIN...
MORGAN AND LAWRENCE COUNTIES...

At 324 PM CDT, an area of severe thunderstorms in eastern Colbert 
and Franklin Counties and Lawrence and Morgan counties is continuing 
to move south southeast around 40 to 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Decatur, Hartselle, Muscle Shoals, Sheffield, Tuscumbia, Moulton,
Priceville, Trinity, Falkville and Town Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3478 8770 3472 8684 3463 8678 3455 8679
      3456 8674 3431 8658 3432 8759 3476 8772
TIME...MOT...LOC 2024Z 350DEG 43KT 3431 8727 

HAIL...1.00IN
WIND...60MPH
 
$$

LN
123 
WWUS54 KHUN 282042
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
342 PM CDT THU JUN 28 2018

ALC033-059-079-083-103-282052-
/O.EXP.KHUN.SV.W.0101.000000T0000Z-180628T2045Z/
Limestone AL-Colbert AL-Franklin AL-Morgan AL-Lawrence AL-
342 PM CDT THU JUN 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LIMESTONE...
SOUTHEASTERN COLBERT...EASTERN FRANKLIN...MORGAN AND LAWRENCE
COUNTIES WILL EXPIRE AT 345 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
north central and northwestern Alabama.

LAT...LON 3478 8770 3472 8684 3463 8678 3455 8679
      3456 8674 3431 8658 3432 8759 3476 8772
TIME...MOT...LOC 2042Z 350DEG 43KT 3410 8723 

$$

LN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:13 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 28, 1:13 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
113 PM CDT Thu Jun 28 2018

.NEAR TERM...(Tonight)
Issued at 113 PM CDT Thu Jun 28 2018

The current MCSs over middle TN and north AL will likely have shifted
into central AL and GA by 00Z, although trailing convection and stratiform
precip may continue into this evening as well. Will adjust PoP last
minute to account for this. Further redevelopment later tonight is
unlikely at this time.

.SHORT TERM...(Friday through Saturday)
Issued at 113 PM CDT Thu Jun 28 2018

The upper ridge will be building over the central and lower OH valley
Friday and shifting into the OH/PA area Saturday. Meanwhile, an upper
low will be developing, perhaps enhanced by the current MCS/MCV
moving southeast through our region now. This will produce widespread
convection, mainly to our south and southeast. Will maintain at least
low PoP, mainly during the daytime hours, but confidence is rather
low.

Our main impact weather will be excessive heat, mainly for our
northwest AL counties (the Shoals). After coordination with OHX, will
extend the current Heat Adisory through Saturday afternoon. Heat
index values of around 105 degrees is expected in these areas.
Overnight lows will be in the lower 70s this evening due to the rain,
but then will likely only dip into the middle 70s Friday night. Some
urban area will remain the 80s much of the night, with very high dew
points persisting during this period.

.LONG TERM...(Sunday through Wednesday)
Issued at 502 AM CDT Thu Jun 28 2018

The extended portion of the forecast will begin with the forecast
area located within a region of weak steering currents between a
strong 500-mb high over the northern mid-Atlantic region, a weaker
ridge over the southern Plains, and an inverted mid-level trough in
the vicinity of the northeastern Gulf coast. Although global
deterministic and ensemble model guidance exhibits temporal
variability normal for this time range and season, a consensus of
the solutions suggests that the inverted trough axis will retrograde
across the region on Monday-Tuesday, around the base of a
strengthening high over the eastern Plains.

Large scale ascent related directly to the existence of the trough
will be rather weak, but the relative minimal in subsidence should
support scattered-locally numerous showers and thunderstorms in the
very moist airmass (PWAT values in the 1.8-1.9 inch range) that will
be in place over the TN Valley. This activity will be strongly tied
to the diurnal warming cycle, with highest POPs during the daylight
hours and only a slight chance of lingering convection during the
00-03Z periods. With forecast soundings depicting weak lower-middle
tropospheric wind fields and seasonably high values of CAPE, the main
threats with any storms will be brief gusty winds, lightning and
locally heavy rainfall.

During the period from Tuesday-Wednesday, the inverted trough will
advance further westward and away from the region and we will
experience an increasing influence from a ridge extending from the
mid-MS Valley into the western North Atlantic. The coverage of
diurnal showers and thunderstorms will be reduced this period, and
mainly confined to far western portions of the CWFA. With the ridge
displaced to our north and stronger deep-layer easterly flow over the
TN Valley, highs will remain in the u80s-l90s, with lows in the
u60s-l70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1127 AM CDT Thu Jun 28 2018

Band of very strong to severe thunderstorms will impact both KHSV
(18-19Z) and KMSL (19-20Z). Wind gusts may exceed 50kt, but have
conservative estimates of 40-45kt in the TAFs at this time. Vsby
could easily drop to 3/4sm or less in +RA with these thunderstorms.
After this area of thunderstorms passes, VFR weather should develop.
There will remain a chance of redevelopment of thunderstorms early
this evening, but the probability remains too low to include at this
time.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch until 7 PM CDT this evening for ALZ005>010-016.

     Heat Advisory until 7 PM CDT Saturday for ALZ001>004.

TN...Flash Flood Watch until 7 PM CDT this evening for TNZ076-096-097.

&&

NEAR TERM...17
SHORT TERM...17
LONG TERM...70/DD
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 28, 8:44 AM CDT, 6 hours 19 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
844 AM CDT Thu Jun 28 2018

ALZ001>010-016-TNZ076-096-097-290445-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
844 AM CDT Thu Jun 28 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

Thunderstorm coverage and intensity will increase this afternoon as
a complex of storms pushes southward from middle Tennessee. Damaging
wind gusts will be the highest threat. Storms will end from
northwest to southeast this evening.

Prior to the onset of precipitation, locations in northwest Alabama
may see heat index values briefly reach the 105 to 107 degree range.
A Heat Advisory has now been issued for Lauderdale, Colbert,
Franklin and Lawrence counties through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered thunderstorms will be possible each day, with perhaps a
slightly higher coverage on Sunday and Monday as a weak upper level
disturbance moves westward across the outlook area.

Dangerous heat index values in the 105 to 110 degree range will be
possible across much of northwest and north central Alabama
tomorrow,
with these values confined to only portions of northwest Alabama on
Saturday and Sunday.

.SPOTTER CALL TO ACTION STATEMENT...

Formal activation of storm spotters and emergency management
personnel is not anticipated at this time. However...timely reports
of strong winds and hail will be greatly appreciated.

In the hours before

Local storm report, Jun 28, 1:20 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
120 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     TSTM WND DMG     2 NNE SCOTTSBORO        34.67N 86.03W
06/28/2018                   JACKSON            AL   EMERGENCY MNGR

            TREES DOWN REPORTED AT COLLEGE ST,
            SCOTTSBORO,AL.

&&
Local storm report, Jun 28, 1:44 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
144 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND GST     ELKMONT                 34.93N 86.97W
06/28/2018  E65 MPH          LIMESTONE          AL   PUBLIC

            65 MPH WING GUSTS AND PEA SIZED HAIL
            REPORTED AT ELKMONT, AL.

&&
Local storm report, Jun 28, 1:45 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
145 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     TSTM WND DMG     3 SE ELKMONT            34.91N 86.94W
06/28/2018                   LIMESTONE          AL   EMERGENCY MNGR

            TREES DOWN REPORTED AT NEW GARDEN RD
            ELKMONT,AL.

&&
Local storm report, Jun 28, 1:46 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
146 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND GST     ELKMONT                 34.93N 86.97W
06/28/2018  E65 MPH          LIMESTONE          AL   PUBLIC

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM
            ELKMONT. 65 MPH WIND GUSTS AND PEA SIZED
            HAIL REPORTED AT ELKMONT, AL.

&&
Local storm report, Jun 28, 2:15 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
215 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND GST     ELKMONT                 34.93N 86.97W
06/28/2018  M62 MPH          LIMESTONE          AL   TRAINED SPOTTER

            1 MILE N OF ELKMONT. 62 MPH WIND. 6 INCH
            TREE TOPS/LIMBS ARE SNAPPED.

&&
Local storm report, Jun 28, 2:57 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
257 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     LIGHTNING        2 N OWENS CROSSROADS    34.61N 86.46W
06/28/2018                   MADISON            AL   EMERGENCY MNGR

            *** 1 INJ ***
            70 YEAR OLD FEMALE STRUCK BY LIGHTNING AND
            TRANSPORTED TO HOSPITAL. REPORTED AT HAMPTON
            COVE, AL.

&&

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:43 AM CDTHeat AdvisoryHUNColbert, Franklin, Lauderdale, Lawrence10 hr
Jun 28, 11:33 AM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson57 min
Jun 28, 11:47 AM CDTSevere Thunderstorm WarningHUNJackson, Madison, Marshall58 min
Jun 28, 12:19 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison56 min
Jun 28, 12:25 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson50 min
Jun 28, 12:35 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson, Madison, Marshall, Morgan40 min
Jun 28, 12:40 PM CDTSevere Thunderstorm WarningHUNJackson, Madison35 min
Jun 28, 12:51 PM CDTFlash Flood WatchHUNCullman, DeKalb, Jackson, Limestone, Madison, Marshall and 1 more4 hr
Jun 28, 1:05 PM CDTSevere Thunderstorm WarningHUNJackson, Limestone, Madison55 min
Jun 28, 1:05 PM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall, Morgan55 min
Jun 28, 1:13 PM CDTSevere Thunderstorm WarningHUNCullman62 min
Jun 28, 1:22 PM CDTSevere Thunderstorm WarningHUNMadison38 min
Jun 28, 1:31 PM CDTSevere Thunderstorm WarningHUNLauderdale, Limestone, Madison29 min
Jun 28, 1:51 PM CDTSevere Thunderstorm WarningHUNJackson, Lauderdale, Lawrence, Limestone, Madison, Morgan34 min
Jun 28, 2:12 PM CDTSevere Thunderstorm WarningHUNCullman, Lawrence, Madison, Marshall, Morgan33 min
Jun 28, 2:24 PM CDTSevere Thunderstorm WarningHUNLauderdale, Lawrence, Limestone, Madison, Morgan51 min
Jun 28, 2:42 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence23 min
Jun 28, 2:44 PM CDTSevere Thunderstorm WarningHUNCullman, Lawrence, Morgan31 min
Jun 28, 3:42 PM CDTSpecial Weather StatementHUNMorgan48 min
Jun 28, 4:34 PM CDTSpecial Weather StatementHUNCullman41 min
Jun 28, 4:37 PM CDTSpecial Weather StatementHUNLawrence53 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.